Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Dermatol. 2011 Dec;147(12):1418-23. doi: 10.1001/archdermatol.2011.320.

Capecitabine-induced hand-foot syndrome complicated by pseudomonal superinfection resulting in bacterial sepsis and death: case report and review of the literature.

Author information

1
Department of Dermatology, Northwestern University Feinberg School of Medicine, Chicago, Illinois 60611, USA.

Abstract

BACKGROUND:

Hand-foot syndrome (HFS) is a relatively common dermatologic toxic reaction to certain anticancer therapies. Although not life-threatening, this complication can reduce patient quality of life. Dose modification of the inciting agent serves as the most effective management of HFS, although a variety of anecdotal reports suggest that other agents may also be efficacious. We present the first reported case of fatal HFS (to our knowledge) and provide a comprehensive review of this condition.

OBSERVATIONS:

A 61-year-old woman with metastatic breast cancer who was undergoing treatment with capecitabine developed erythema, fissuring, and erosions over both hands and feet, consistent with HFS. Pseudomonal superinfection leading to bacterial sepsis and death rapidly ensued.

CONCLUSIONS:

Although HFS is widely regarded as a non-life-threatening toxic reaction to cancer treatment, our case demonstrates that infectious complications of this condition can prove fatal. Prevention, early recognition, and implementation of various management strategies for HFS and its infectious complications are important in optimizing patient quality of life and minimizing unfavorable outcomes.

PMID:
22184763
DOI:
10.1001/archdermatol.2011.320
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center